Is "watch and wait" approach to treatment a risky decision?

Greetings everyone! This is my first post, so I hope you will bear with me please. I’ve tried to be explicit but brief, but I apologize now for the length of this post!

I’m seeking advice/reassurance about my recent diagnosis (4 months ago) of a cutaneous vasculitis.

I’ll put my questions first and then you can wade through the detail if you wish!!

1Has anyone else had similar symptoms from their cutaneous vasculitis?

2Does my doctor’s “watch and wait” approach carry any risks for me?

3Is she correct in not relating my recently acquired medical problems to a systemic vasculitis?

My CV (cutaneous vasculitis) manifests itself as numerous, hard and painful lumps under the skin on my palms and fingers. The skin is very red and ‘tingly’ and as these lumps ‘age’ over several weeks, they become indented and flaky.

All the photos I’ve seen of CV, show red spots or rashes on the skin, nothing like mine at all. However in a book on vasculitis by Philip LeBoit MD he says:

“The cutaneous manifestations of Wegener's granulomatosis include umbillicated papules (small solid rounded bumps rising from the skin having a central mark or depression)”

and also

“A healthcare professional will examine tissue from the organ under the microscope to confirm the presence of vasculitis and granulomas (a specific type of inflammation), which together are features of GPA.”

I had a skin biopsy 4 months ago which revealed “leukocytoclastic vasculitis with granulomas”.

I am under the care of a fantastic respiratory consultant who has carried out every test under the sun to determine if I have a systemic vasculitis. She told me that all the tests gave normal results except the skin biopsy. She thinks it might be a hypersensitivity vasculitis due to IVIG infusions, but it has lasted much longer than she would have expected if that was the case. For the CV she has prescribed 5mg prednisone daily – she is very much of the school “less is more” which suits me fine as I have had too many high dose steroid episodes during the last 18 months due to my lung problems. The steroids ‘damp it down’ a little.

Her approach is, that because the treatment for systemic vasculitis is severe, she would rather watch and wait, so I am to have blood tests every 2 months.

My concern is that she dismisses all my other recently acquired problems as “not related” to a systemic vasculitis, yet from what I have gathered they can ALL be associated with a systemic vasculitis e.g. WG.

My medical conditions (listed below) have all ‘appeared’ or significantly worsened within the last 6 years. Medication where detailed is the daily dose:

Alpha1 Antitrypsin deficiency (MZ allele) (no treatment)

IgG deficiency (5 infusions during the past 16 months)

Chronic Otitis Media (5 grommits inserted over last 5 years)

Eustachian Tube Dysfunction (no treatment)

Numerous episodes of pneumonia ( IVs of antibiotics and high dose steroids)

Bronchiectasis/Hypersecretion asthma (Seebri 44mcg and Symbicort 400mcg inhalers)

Chondrodermatitis nodularis chronica helicis (both ears – one biopsied)

“Very significant” reflux (Nexium 40mg and Ranitidine 300mg)

Suspected TIA (one occurrence)

Unilateral carotid artery intimal thickening (1.3mm) - no plaque (aspirin 75mg)

Any advice/observations/experiences you have will be very gratefully received!!!

Many thanks. Judy

7 Replies

oldestnewest
  • Hi Judy,

    I think there is a difference between watching and waiting and starting you on a low dose of prednisolone which carries the risk of effectively masking further problems!

    Your medical history is obviously very complex. The best idea is to phone or e mail the VUK helpline where either John or myself will be able to help.

    vasculitis.org.uk/helpline

    Best wishes

    Keyes

  • Many thanks for proposed help Keyes. I'll email the VUK helpline.

  • Hi Judy

    My son has severe remitting systemic Vasculitis.

    Unfortunately the wait approach had been disastrous for him. Every time his steroids have been reduced under 20mg per day he has had severe attacks hospitalising him for weeks and leaving him worse than before the attack. The last two attacks went for his brain.

    He is now on rituximab and high dose steroids at 40mg per day as well as ivig and suppressant tablets.

    If your symptoms are/become severe ( my sons were life threatening) then you should fight to get on rituximab. You may have resistance as it is very expensive. My son is responding well to rituximab with no side effects.

    Hope this helps.

    Paul.

  • Hi Paul.

    Many thanks for taking the time to reply to me. I really appreciate it. John has also advised me not to let others dictate my treatment. I am now persuaded that I have to take the bull by the horns and tackle my respiratory consultant. Having problems yourself is bad enough but it must be so much worse for you parents watching your child suffer. At these times don't forget you need to take care of yourselves too. Best wishes to you and your family from Judy

  • Thanks Judy.

    Take care also and make sure you get the treatment you need.

  • Has anyone considered relapsing polychrondritis as a diagnosis that would tie everything together?

  • Wow Minniemouse! Never heard of that! So the answer must be "No". I will look it up right now because I'm very curious about anything that "would tie everything together". That would be great. Thankyou so much for taking the time to point that out. I'm very grateful. Kind regards Judy

You may also like...